Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 240, NWS Springfield, MO

July 19, 20184 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2018, 5:06 PM CDT for 4 counties in Missouri. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 5:06 PM CDT (22:06 UTC)
Expired
Jul 19, 2018, 6:00 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:27 PM CDTTSTM WND GST 47Irwin, MOCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM IRWIN TO TSTM WND GST. MESONET STATION E4983, IRWIN.
Jul 19, 5:27 PM CDTNON-TSTM WND GST 47Irwin, MOMESONET STATION E4983, IRWIN.
Jul 19, 5:30 PM CDTTSTM WND GST 41Lamar Heights, MOCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM LAMAR HEIGHTS TO TSTM WND GST. MESONET STATION MOA06, LAMAR HEIGHTS.
Jul 19, 5:30 PM CDTNON-TSTM WND GST 41Lamar Heights, MOMESONET STATION MOA06, LAMAR HEIGHTS.
Jul 19, 5:40 PM CDTTSTM WND DMGJerico Springs, MOTREE AND ROOF DAMAGE, WITH SOME SHINGLES BLOWN OFF AT INTERSECTION OF HWY B AND COUNTY ROAD 97. TIMING ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KSGF 192206
SVRSGF
MOC011-039-057-217-192300-
/O.NEW.KSGF.SV.W.0240.180719T2206Z-180719T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
506 PM CDT THU JUL 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barton County in southwestern Missouri...
  Western Cedar County in southwestern Missouri...
  Vernon County in west central Missouri...
  Northwestern Dade County in southwestern Missouri...

* Until 600 PM CDT.

* At 506 PM CDT, severe thunderstorms were located along a line
  extending from near Nevada to 6 miles east of Arcadia, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Prairie State Park...             Nevada...
  Lamar...                          El Dorado Springs...
  Golden City...                    Liberal...
  Sheldon...                        Montevallo...
  Walker...                         Schell City...
  Bronaugh...                       Jerico Springs...
  Lamar Heights...                  Moundville...
  Milo...                           Deerfield...
  Irwin...                          Arcola...
  Metz...                           Harwood...

This includes Interstate 49 between mile markers 57 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3806 9448 3805 9424 3803 9423 3805 9421
      3804 9407 3790 9406 3789 9381 3764 9384
      3748 9390 3735 9409 3735 9432 3738 9439
      3746 9451 3758 9460 3769 9462
TIME...MOT...LOC 2206Z 315DEG 42KT 3792 9434 3766 9451 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
897 
WWUS53 KSGF 192228
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
528 PM CDT THU JUL 19 2018

MOC011-039-057-217-192300-
/O.CON.KSGF.SV.W.0240.000000T0000Z-180719T2300Z/
Barton MO-Cedar MO-Vernon MO-Dade MO-
528 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BARTON...WESTERN CEDAR...SOUTHEASTERN VERNON AND NORTHWESTERN
DADE COUNTIES...

At 528 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of El Dorado Springs to near Mindenmines,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Prairie State Park...             Lamar...
El Dorado Springs...              Golden City...
Liberal...                        Sheldon...
Montevallo...                     Jerico Springs...
Lamar Heights...                  Milo...
Irwin...                          Arcola...
Milford...                        Sylvania...
Hannon...                         Boston...
Oakton...                         Olympia...
Wagoner...                        Iantha...

This includes Interstate 49 between mile markers 57 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3770 9444 3789 9409 3790 9406 3789 9381
      3764 9384 3748 9390 3735 9409 3735 9432
      3738 9439 3746 9451 3758 9460 3763 9461
TIME...MOT...LOC 2228Z 293DEG 34KT 3786 9386 3751 9456 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
498 
WWUS53 KSGF 192253
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
553 PM CDT THU JUL 19 2018

MOC011-039-057-217-192302-
/O.EXP.KSGF.SV.W.0240.000000T0000Z-180719T2300Z/
Barton MO-Cedar MO-Vernon MO-Dade MO-
553 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR BARTON...WESTERN CEDAR...
SOUTHEASTERN VERNON AND NORTHWESTERN DADE COUNTIES WILL EXPIRE AT 600
PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Missouri.

LAT...LON 3770 9444 3789 9409 3790 9406 3789 9381
      3764 9384 3748 9390 3735 9409 3735 9432
      3738 9439 3746 9451 3758 9460 3763 9461
TIME...MOT...LOC 2252Z 270DEG 42KT 3767 9360 3732 9430 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:44 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
344 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 340 PM CDT Thu Jul 19 2018

A hot and humid air mass is in place across southeastern Kansas
and western Missouri this afternoon. Temperatures across these
locations are currently in the middle to upper 90s with heat index
values in the 100 to around 105 range. Temperatures across the
eastern Ozarks are cooler as cloud cover from convection is in
place. Heat index values along and west of Highway 65 will
continue to top out from around 103 to 108 degrees this afternoon
into early this evening. Will continue the Heat Advisory as is
through 9 PM this evening.

An upper level shortwave trough is currently pushing southeast out
of the Northern Plains this afternoon. Deep layer shear has
increased some across the area ahead of the trough. Given the warm
and humid conditions, instability has also increased across the
area. As result there will be the potential for strong to severe
storms this afternoon and evening with any storm. Storms have
developed across northeastern Kansas into west central Missouri
this afternoon. This activity will spread to the south and east
into this evening. Large hail to the size of golf balls and
damaging straight line winds up to around 70 mph will be the
primary hazards with this activity. These storms will track across
portions of the northern forecast area, but there are questions
on just how far south and west these storms will be able to track.
Frequent lightning and heavy rainfall will also occur with the
storms. A localized flooding risk will also occur with this
activity.

A few storms will likely linger overnight into Friday. Friday
evening and night shortwave energy will track through the area and
could trigger a few storms. There will be the risk for a few
strong to severe storms Friday evening and night.

Highs on Friday will again warm into the lower to upper 90s with
the hottest conditions occurring across southeastern Kansas and
far southern Missouri. Heat index values of 100 to 105 are
expected during the afternoon and early evening hours Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT Thu Jul 19 2018

An upper level low trough will deepen into a low and slowly
spread southeast across the eastern U.S. this weekend into early
next week. A drier air mass will spread into the area this weekend
with no rain expected this weekend into early next week. Highs
will warm into the upper 80s to the lower 90s this weekend into
next week as the upper level ridge remains west of the region.

An upper level shortwave will move through the region during the
middle of next week and bring additional rain chances to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 AM CDT Thu Jul 19 2018

Thunderstorms are pushing southeast across central Missouri early
this afternoon. Additional storms are developing across
northwestern Missouri and also across north central Kansas. This
activity will slide to the south and east this afternoon into
this evening and could clip the Taf sites. This activity will
likely be more scattered in nature. Brief lowering in flight
category and erratic and gusty winds will occur with any storm.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055-066>068-
     077>080-088>091-093>096-101>105.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 19, 2:10 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
210 PM CDT Thu Jul 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
210 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered storms are occurring from central Missouri to the
northwest into northeastern Kansas this afternoon. This activity
will continue to the slide south and east into this evening.
There are outflows also moving south across the area that a few
storms could develop along too. Hail up to the size of golf balls
and damaging wind gusts up to 70 MPH will be the primary hazards
with the most intense storms. Frequent lightning and locally heavy
rainfall can also be expected from the storms today. There will
be a limited threat for localized flash flooding across central
Missouri and the eastern Ozarks. A few storms may linger into the
overnight hours.

Heat index values of 100 to 110 degrees will continue to occur
into early this evening along and west of the Highway 65 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and early evening heat indices of 95 to 105 degrees
will occur again on Friday with the hottest readings across far
southern Missouri and extreme southeastern Kansas. Afternoon heat
indices from this weekend into the first half of next week will
range from 90 to 100 degrees.

Isolated to scattered thunderstorms will remain possible on
Friday and Friday night. Frequent lightning, small hail, and
brief heavy downpours will be the main potential hazards from
these storms. There is then a slight chance for thunderstorms
next Tuesday across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this afternoon and evening
  across portions of the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 19, 3:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             APPLETON CITY           38.19N 94.03W
07/19/2018  E0.88 INCH       ST. CLAIR          MO   PUBLIC

            STRONG WINDS AND HAIL OF DIME TO NICKLE
            SIZE.

&&

TEO
Local storm report, Jul 19, 4:00 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     COLLINS                 37.89N 93.62W
07/19/2018                   ST. CLAIR          MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND POWER OUTAGES.

&&

CKR
Local storm report, Jul 19, 4:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     HUMANSVILLE             37.80N 93.57W
07/19/2018                   POLK               MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTING TREES DOWN IN
            HUMANSVILLE. VIA HAM OPERATOR.

&&

TEO
Local storm report, Jul 19, 4:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 SSW OSCEOLA           38.02N 93.72W
07/19/2018                   ST. CLAIR          MO   LAW ENFORCEMENT

            MISSOURI 82 IS CLOSED ONE HALF MILE WEST OF
            ROUTE W DUE TO A POWER LINE ACROSS THE
            ROADWAY.

&&

CKR
Local storm report, Jul 19, 4:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             APPLETON CITY           38.19N 94.03W
07/19/2018  M1.00 INCH       ST. CLAIR          MO   PUBLIC

            QUARTER SIZE HAIL.

&&

TEO
Local storm report, Jul 19, 4:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     5 W COLLINS             37.90N 93.71W
07/19/2018                   ST. CLAIR          MO   LAW ENFORCEMENT

            TREES UPROOTED AND LAYING IN DIFFERENT
            DIRECTIONS AT THE INTERSECTION OF US 54 AND
            HIGHWAY J. DELAYED REPORT. TIME BASED OFF OF
            RADAR.

&&

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:48 PM CDTAreal Flood AdvisorySGFLaclede6 hr
Jul 18, 11:52 PM CDTAreal Flood AdvisorySGFOregon9 hr
Jul 19, 10:58 AM CDTSevere Thunderstorm WarningSGFBenton62 min
Jul 19, 11:55 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan65 min
Jul 19, 1:21 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas54 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair67 min
Jul 19, 3:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon29 min
Jul 19, 4:00 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk60 min
Jul 19, 4:43 PM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
Jul 19, 5:45 PM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Dade, Greene, Jasper, Lawrence and 2 more45 min
Jul 19, 6:07 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Webster38 min
Jul 19, 6:32 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney58 min
Jul 19, 6:45 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Greene, Lawrence, Stone and 2 more60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.